Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 129, NWS Dodge City, KS

June 3, 20248 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2024, 4:17 AM CDT for 8 counties in Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2024, 4:17 AM CDT (09:17 UTC)
Expired
Jun 3, 2024, 5:00 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:23 AM CDTTSTM WND GST 673 Ene Dodge City, KSASOS station KDDC Dodge City Regional Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:21 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS53 KDDC 030917
SVRDDC
KSC025-033-047-057-083-097-119-145-031000-
/O.NEW.KDDC.SV.W.0129.240603T0917Z-240603T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
417 AM CDT Mon Jun 3 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Western Kiowa County in south central Kansas...
  Eastern Hodgeman County in southwestern Kansas...
  Northeastern Meade County in southwestern Kansas...
  Northwestern Comanche County in south central Kansas...
  Central Pawnee County in south central Kansas...
  Edwards County in south central Kansas...
  Northern Clark County in southwestern Kansas...

* Until 500 AM CDT.

* At 416 AM CDT, severe thunderstorms were located along a line
  extending from near Gray to 9 miles south of Minneola, moving east
  at 45 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Gray, Spearville, Hanston, and Bloom around 420 AM CDT.
  Burdett, Ford, Kingsdown, and Bellefont around 425 AM CDT.
  Offerle, Clark State Lake, and Windhorst around 430 AM CDT.
  Bucklin and Rozel around 435 AM CDT.

Other locations in the path of these severe thunderstorms include
Kinsley, Sanford, Mullinville, Lewis, Garfield and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3824 9899 3721 9953 3720 10029 3823 9974
TIME...MOT...LOC 0916Z 279DEG 37KT 3822 9969 3731 10004 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
1 follow-up statement
468 
WWUS53 KDDC 030925
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
425 AM CDT Mon Jun 3 2024

KSC025-033-047-057-083-097-119-145-031000-
/O.CON.KDDC.SV.W.0129.000000T0000Z-240603T1000Z/
Ford KS-Kiowa KS-Hodgeman KS-Meade KS-Comanche KS-Pawnee KS-
Edwards KS-Clark KS-
425 AM CDT Mon Jun 3 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR FORD...WESTERN KIOWA...EASTERN HODGEMAN...NORTHEASTERN MEADE...
NORTHWESTERN COMANCHE...CENTRAL PAWNEE...EDWARDS AND NORTHERN CLARK
COUNTIES...

At 424 AM CDT, severe thunderstorms were located along a line
extending from near Gray to 9 miles south of Minneola, moving east at
45 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Automated equipment. The Dodge City Airport measured a wind 
         gust of 67 mph at 420 AM CDT. This storm has a history of 
         damaging winds, and damaging winds are expected. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Burdett, Ford, Bloom, Kingsdown, Bellefont, Clark State Lake, and 
  Windhorst around 430 AM CDT.
  Offerle and Rozel around 435 AM CDT.

Other locations in the path of these severe thunderstorms include
Bucklin, Kinsley, Sanford and Mullinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3824 9899 3721 9953 3720 10029 3823 9974
TIME...MOT...LOC 0924Z 279DEG 37KT 3821 9964 3730 9999 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:05 AM CDT, 2 hours 12 minutes earlier. Its key messages:

  • Typical early summer weather for the next several days, with seasonably hot afternoons and little chance of rainfall.
  • Isolated severe thunderstorms possible southeast of Dodge City Monday afternoon and evening.
  • Some of the hottest temperatures so far in 2024 expected Wednesday.
Area forecast discussion, Jun 3, 2:05 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
205 AM CDT Mon Jun 3 2024

...Updated Short/Long Term...

.KEY MESSAGES...

- Typical early summer weather for the next several days, with
  seasonably hot afternoons and little chance of rainfall.

- Isolated severe thunderstorms possible southeast of Dodge City
  Monday afternoon and evening.

- Some of the hottest temperatures so far in 2024 expected
  Wednesday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

Thunderstorms struggled to maintain their identity Sunday evening,
in response to a warm capping inversion. Midnight radar and
satellite imagery showed another thunderstorm complex developing
west of Scott City, and 00z ARW/NAM latch onto this feature and
move it southeastward through sunrise. These elevated storms
will pose a risk for at least marginally severe hail and wind
gusts through sunrise Monday, and have coordinated severe
thunderstorm watch #383 with SPC. Maintained pops through
sunrise, with the expectation of the MCS tracking southeast.

Winds will be much weaker on Monday, with a much more diffuse
pressure gradient. Afternoon temperatures are expected to be
several degrees above normal for early June, in the upper 80s
to lower 90s. 00z NAM once again develops extreme instability
across southeast zones Monday afternoon, with MU CAPE as high as
5000 J/kg, given dewpoints in the upper 60s. Forcing for
initiation is again very subtle, and thunderstorms will again
struggle to develop/sustain, and most if not all activity should
be east/southeast of SW KS. This stated, any updraft that can
establish in the extreme instability will be capable of 2-3 inch
diameter hail, and a marginal 5% risk for hail/wind for the
southeast zones from SPC is conditionally warranted. Pops for
the southeast zones are necessarily very low, in the slight
chance category (<25%). Although pops are low, noticed 00z ECMWF
QPF fields strongly suggest convective initiation along the
DDC/ICT CWA border by 7 pm Monday, and severe/wind hail
potential will need to be monitored in the extreme instability.

The temperature regime changes little Monday night through
Tuesday, with more sunrise temperatures in the lower to mid
60s, and afternoon temperatures in the upper 80s and lower 90s.
Strong closed cyclone and shortwave trough centered over
Saskatchewan 7 am Tuesday will rotate into the northern/central
plains 7 pm Tuesday. An associated cold front and
north/northeast wind shift is expected Tuesday and opted to
follow the 90%ile of the NBM for these post frontal winds, with
gusts near 30 mph, which is similar to 00z MAV guidance. We are
entering the time of year when cold fronts have less and less
cohesion and impact, and no cold advection is expected behind
this boundary. As such, temperatures Tuesday will mirror those
of Monday. Any thunderstorms associated with this cold front and
trough passage are expected to remain northeast of SW KS, and
kept all grids dry (pops < 15%).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

All models continue to show strong warming, with strong height
and thickness increases, on Wednesday, delivering the hottest
day of the young summer season so far. The subtropical midlevel
anticyclone builds strongly northward into New Mexico, at near
592 dm strength 7 pm Wednesday. A gentle SWly downslope
compression is also expected, which when combined with 850 mb
temperatures warming into the upper 20s C, will warm all
locations easily into the mid 90s. 00z GEFS ensemble members
show the probability of max temperature > 90 is well over 90%
Wednesday, with a 10% probability of reaching 100 in the favored
Red Hills southeast of DDC. Strong subsidence Wednesday for few
if any clouds.

Upper high will only get stronger Thursday, near 594 dm over
northern New Mexico, with 500 mb heights > 590 dm over SW KS.
This would normally translate into even hotter temperatures near
100, but a weak cold frontal passage and associated easterly
wind components will keep afternoon temperatures capped in the
upper 80s and lower 90s. With strong capping aloft, the
probability of rainfall with this frontal passage is very low.

Friday through Sunday, 592-593 dm upper high is still very well
established 7 am Friday, but models consistently show the upper
high and midlevel heights weakening, and the reintroduction of
shower and thunderstorm chances, into next weekend. NBM's chance
category pops match EPS trends in measurable QPF probability,
and these were accepted, along with a moderation of afternoon
temperatures back into the 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

Update: Another MCS convective complex has organized west of
GCK as of 07z Mon, and will track southeast through 12z Mon.
Update TAFs to include a convective TEMPO group at GCK, with
more likely needed at DDC before 12z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 3, 2:27 AM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 AM CDT Mon Jun 3 2024

KSZ030-031-043>046-061>066-074>081-084>090-040730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 AM CDT Mon Jun 3 2024 /127 AM MDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Isolated severe thunderstorms are possible southeast of Dodge City
Monday afternoon and evening. Coverage will be limited, but any
sustained thunderstorm will be capable of producing very large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible southeast of Dodge City
Monday afternoon and evening.

In the hours before

Local storm report, Jun 3, 2:42 AM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
242 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     Tstm Wnd Gst     2 NNW Ulysses           37.60N 101.37W
06/03/2024  M55 MPH          Grant              KS   AWOS

            AWOS station KULS Ulysses.

&&

RB
Special weather statement, Jun 3, 2:54 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
254 AM CDT Mon Jun 3 2024

KSZ043-044-063-077-030830-
Gray KS-Finney KS-Lane KS-Scott KS-
254 AM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FINNEY...SOUTHEASTERN
SCOTT...SOUTHERN LANE AND NORTHWESTERN GRAY COUNTIES THROUGH 330 AM
CDT...

At 254 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Garden City, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Finney,
southeastern Scott, southern Lane and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3785 10044 3802 10100 3834 10087 3839 10025
TIME...MOT...LOC 0754Z 280DEG 15KT 3812 10078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TURNER
Local storm report, Jun 3, 3:13 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
313 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     Tstm Wnd Gst     3 NW Pierceville        37.92N 100.72W
06/03/2024  M74 MPH          Finney             KS   ASOS

            ASOS station KGCK Garden City.

&&

RB
Local storm report, Jun 3, 3:37 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
337 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     Tstm Wnd Dmg     1 SE Ingalls            37.82N 100.44W
06/03/2024                   Gray               KS   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

RB
Local storm report, Jun 3, 3:49 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
349 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     Tstm Wnd Gst     1 NNE Sublette          37.50N 100.83W
06/03/2024  M62 MPH          Haskell            KS   AWOS

            AWOS station K19S 1 NE Sublette.

&&

RB
Local storm report, Jun 3, 4:16 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
416 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     Tstm Wnd Gst     4 NNW The Haggard Eleva 37.69N 100.35W
06/03/2024  M59 MPH          Gray               KS   Mesonet

            Mesonet station FW8871 Cimarron.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:16 PM CDTSpecial Weather StatementDDCGrant44 min
Jun 2, 7:41 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell34 min
Jun 2, 8:06 PM CDTSpecial Weather StatementDDCGray24 min
Jun 2, 8:24 PM CDTSpecial Weather StatementDDCGray36 min
Jun 3, 1:23 AM CDTSpecial Weather StatementDDCFinney, Kearny, Scott37 min
Jun 3, 1:39 AM CDTSpecial Weather StatementDDCHamilton36 min
Jun 3, 2:01 AM CDTSpecial Weather StatementDDCFinney, Kearny, Stanton29 min
Jun 3, 2:27 AM CDTSpecial Weather StatementDDCFinney, Grant33 min
Jun 3, 2:47 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny, Seward43 min
Jun 3, 2:54 AM CDTSpecial Weather StatementDDCFinney36 min
Jun 3, 3:06 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane39 min
Jun 3, 3:19 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade and 2 more41 min
Jun 3, 3:29 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa34 min
Jun 3, 3:40 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Edwards, Ford, Gray, Hodgeman, Meade and 1 more50 min
Jun 3, 4:01 AM CDTAreal Flood AdvisoryDDCClark, Finney, Ford, Gray, Hodgeman, Kiowa and 1 more3 hr
Jun 3, 4:36 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade39 min
Jun 3, 4:43 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Clark, Comanche, Edwards, Ford, Kiowa and 1 more47 min
Jun 3, 4:55 AM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark, Comanche, Ford, Kiowa50 min
Jun 3, 5:06 AM CDTTornado WarningDDCKiowa24 min
Jun 3, 5:26 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche, Edwards, Kiowa, Pratt49 min
Jun 3, 5:49 AM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.